This news item expired on Friday, October 12, 2012 so the information below could be outdated or incorrect.
As of today, 35 people in six states, including North Carolina, have contracted a non-contagious type of meningitis caused by a fungus associated with a potentially contaminated medication. There have been five deaths associated with this outbreak linked to New England Compounding Center of Framingham, Massachusetts. Health officials at FDA and CDC are investigating sources of contamination, including vials of steroid used to treat patients with back pain.
At this time, Buncombe County does not have any cases. Patients who have received steroid injections for back pain can contact their doctor to find out if the recalled product has been used. Symptoms of infection have developed between 1-4 weeks after receiving injection. These symptoms include fever, severe headache, nausea, dizziness and possibly mental disorientation.
For more information, visit the Center for Disease Control website.